Florida, 2006

Damaging Wind in Florida, July 23, 2006

July 23, 2006 · NWS JAX · 1 event in 1 county or zone

Trees were uprooted across the eastside of Jacksonville due to strong thunderstorm winds. One tree was uprooted in the Raleigh Creek Subdivision in Fort Caroline around 230 pm LDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Trees were uprooted across the eastside of Jacksonville due to strong thunderstorm winds. One tree was uprooted in the Raleigh Creek Subdivision in Fort Caroline around 230 pm LDT. Two large oaks were blown down and a fence damaged at a residence in east Arlington along Berry Road, near Arlington Road around 240 pm LDT. The final report of wind damage associated with this storm was at Jacksonville Beach around 3 pm LDT where 3 trees were blown down. One of these trees fell on a residence at the 500 block of 12th Avenue South.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 23, 1:00 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 23, 1:00 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT SUN JUL 23 2006

.SHORT TERM...SOUTHWEST FLOW HAS INCREASED SINCE YESTERDAY WITH
DEEP MOISTURE INCREASING AS A RESULT. THIS TRIGGERED NUMEROUS
SHOWERS AND THUNDERSTORMS ALONG THE GULF COAST EARLY THIS MORNING
WHICH ARE NOW SPREADING ACROSS THE REMAINDER OF THE JAX CWA.
STORMS ARE NUMEROUS BUT NOT PARTICULARLY STRONG WITH THE CORES
REMAINING BELOW THE -10C LEVEL THUS FAR. HOWEVER...ARE STILL
SEEING SOME OCCASIONAL WIND GUSTS UP TO 40 MPH AND EXPECT THIS TO
CONTINUE THROUGH THE AFTERNOON INTO THE EVENING.

MONDAY EXPECTED TO BE A NEAR CARBON COPY OF TODAY ACROSS THE AREA
WITH SOUTHWEST FLOW CONTINUING AND STALLED SFC TROUGH JUST NORTH
OF THE CWA. EXPECT STORMS TO FIRE EARLY ALONG THE GULF COAST AND
SPREAD EAST DURING THE DAY. WILL HAVE LIKELY POPS MOST LOCATIONS.

FLOW BECOMES MORE WESTERLY ON TUESDAY SO EXPECT LESS MORNING
ACTIVITY OFF THE GULF. INSTEAD...EXPECT ACTIVITY TO FIRE A LITTLE
LATER IN THE DAY OVER THE EASTERN HALF OF THE CWA.

MAX TEMPS TO REMAIN IN THE LOWER 90S THROUGH THE SHORT TERM.

.LONG TERM...SUBTROPICAL RIDGE AXIS WILL BEGIN TO BUILD OVER THE
AREA WEDNESDAY AND REMAIN IN THE VICINITY THROUGH THE REMAINDER OF
THE WEAK. HIGH PRESSURE ALOFT WILL DECREASE CONVECTIVE ACTIVITY TO
SOME EXTENT...BUT REMNANT OF SFC TROUGH MAY STILL BE HANGING
AROUND AND HELP PROVIDE A FOCUS FOR SCATTERED AFTN THUNDERSTORMS.
TEMPS EXPECTED TO REMAIN PRETTY CLOSE TO CLIMO.

&&

.MARINE...NO HEADLINES. FRONTAL BOUNDARY EXTENDS ACROSS CENTRAL
GEORGIA WITH A PRE-FRONTAL TROUGH EXTENDING ALONG THE STATE LINE AND
ACROSS THE LOCAL COASTAL WATERS. SOUTHERLY WINDS WERE SUSTAINING
BETWEEN 10 AND 15 KNOTS...WITH SEAS IN THE 2 TO 4 FT RANGE. STRONG
THUNDERSTORMS ACROSS THE EASTERN HALF OF JAX CWA IS BEGINNING TO
APPROACH THE COASTLINE. FRONTAL BOUNDARY IS FORECAST TO STALL JUST
NORTH OF THE LOCAL AREA...MAINTAINING A SOUTHERLY FLOW OVER THE LOCAL
WATERS. WIND SPEEDS WILL CONTINUE STRONGEST AT NIGHT...WITH WIND
SPEEDS AROUND 15 KNOTS...DECREASING TO AROUND 10 KNOTS DURING THE
DAY. FRONTAL BOUNDARY IS THEN FORECAST TO LIFT NORTH EARLY NEXT
WEEK...AS HIGH PRESSURE RIDGE OVER SOUTHERN FLORIDA AND ADJACENT
WATERS ADVANCES NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  91  73  91 /  40  70  40  60
SSI  78  90  77  89 /  40  60  40  60
JAX  74  90  74  90 /  40  60  40  60
SGJ  76  89  76  88 /  40  60  40  60
GNV  74  89  74  90 /  30  70  30  60
OCF  74  89  74  90 /  30  60  30  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...CAMP
MARINE/FIRE WX...ZAPPE
Hazardous weather outlook, Jul 23, 4:32 AM EST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
532 AM EDT SUN JUL 23 2006

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-240900-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
532 AM EDT SUN JUL 23 2006

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

DUE TO ABUNDANT ATMOSPHERIC MOISTURE AND WEAK DISTURBANCES ALOFT...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...
ESPECIALLY THIS AFTERNOON AND EVENING. THE SHOWERS AND STORMS WILL BE
MORE NUMEROUS FROM THE SUWANNEE VALLEY AREA AND INTO SOUTHEAST
GEORGIA. LOCALLY HEAVY RAINFALL...STRONG WIND GUSTS...AND EXCESSIVE
CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE STRONGER STORMS.
MOVEMENT OF STORMS WILL BE EAST TO NORTHEAST AT 10 TO 15 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
MONDAY AND TUESDAY WITH A SLIGHT DECREASE IN RAIN CHANCES THE
REMAINDER OF THE WEEK. FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL ARE THE MAIN CONCERNS WITH THE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT HIGH RAINFALL TOTALS OR
FLOODING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ARS

In the hours before

Special weather statement, Jul 23, 12:21 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
121 PM EDT SUN JUL 23 2006

FLZ025-032-231800-
CLAY-DUVAL-
121 PM EDT SUN JUL 23 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CLAY AND
WESTERN DUVAL COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 200 PM EDT...

AT 121 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF MAXVILLE...OR 13
MILES WEST OF LAKESIDE...MOVING NORTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MAXVILLE...JACKSONVILLE
HEIGHTS...ORTEGA...ORANGE PARK...NORMANDY AND BELLAIR-MEADOWBROOK
TERRA THROUGH 200 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Jul 23, 12:33 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
133 PM EDT SUN JUL 23 2006

FLZ033-231815-
ST. JOHNS-
133 PM EDT SUN JUL 23 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ST. JOHNS COUNTY
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 215
PM EDT...

AT 133 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTHWEST OF BAKERSVILLE...OR 9
MILES NORTHWEST OF HASTINGS...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BAKERSVILLE...VILANO
BEACH...SAINT AUGUSTINE AND SOUTH PONTE VEDRA BEACH THROUGH 215 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Jul 23, 12:55 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
155 PM EDT SUN JUL 23 2006

FLZ040-231845-
MARION-
155 PM EDT SUN JUL 23 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 245 PM EDT...

AT 155 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES SOUTHWEST OF SUMMERFIELD...OR 11
MILES NORTHWEST OF WILDWOOD...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SUMMERFIELD...BELLEVIEW...
SANTOS...LAKE WEIR...SILVER SPRINGS SHORES...OCKLAWAHA...MOSS BLUFF
AND LYNNE THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Jul 23, 1:06 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
206 PM EDT SUN JUL 23 2006

FLZ025-231830-
DUVAL-
206 PM EDT SUN JUL 23 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 230 PM EDT...

AT 206 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER TALLYRAND...OR 2 MILES NORTH OF DOWNTOWN
JACKSONVILLE...MOVING NORTHEAST AT 15 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND SAN MARCO...RIVERSIDE...DOWNTOWN
JACKSONVILLE...ARLINGTON...TALLYRAND...UNF...OCEANWAY...TALBOT
ISLAND...SAN PABLO AND NEPTUNE BEACH THROUGH 230 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP
Local storm report, Jul 23, 1:13 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
213 PM EDT SUN JUL 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     ORTEGA                  30.27N 81.71W
07/23/2006  M51 MPH          DUVAL              FL   ASOS

            WIND GUST TO 51 MPH REPORTED AT JACKSONVILLE NAVAL AIR
            STATION.

&&

ECZ
Special weather statement, Jul 23, 1:15 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EDT SUN JUL 23 2006

FLZ025-231845-
DUVAL-
215 PM EDT SUN JUL 23 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR
STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 245 PM EDT...

AT 215 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER TALLYRAND...OR 2 MILES NORTH OF
ARLINGTON...MOVING NORTHEAST AT 15 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND TALLYRAND...SAN MARCO...RIVERSIDE...
DOWNTOWN JACKSONVILLE...ARLINGTON...UNF...SAN PABLO...FORT
CAROLINE...JACKSONVILLE BEACH AND NEPTUNE BEACH THROUGH 245 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM.
TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP

The radar

The Jacksonville radar (KJAX), 26 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
July 23, 1:35 PM EST to 2:00 PM EST
Where
Duval County, Ft Caroline Shrs
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
30.367, -81.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517221.